EVENTS | VIEW CALENDAR
EMA recommends suspension and recall of MS drug Zinbryta
The European Medicines Agency (EMA) has recommended the immediate suspension and recall of the multiple sclerosis medicine Zinbryta (daclizumab beta) following 12 reports of serious inflammatory brain disorders worldwide , including encephalitis and meningoencephalitis. Three of the cases were fatal.
A preliminary review of the available evidence indicates that immune reactions observed in the reported cases may be linked to the use of Zinbryta. Zinbryta may also be linked to severe immune reactions affecting several other organs.
To protect patients’ health, EMA is recommending the immediate suspension of the medicine‘s marketing authorization in the European Union (EU) and a recall of batches from pharmacies and hospitals.
No new patients should start treatment with Zinbryta, according to EMA, and healthcare professionals should immediately contact patients currently being treated with Zinbryta and should stop their treatment and consider alternatives. Patients stopping treatment must be followed up for at least six months (see more details below).
EMA’s recommendation to suspend Zinbryta and recall the product is being sent to the European Commission for a legally binding decision.
The company that markets Zinbryta (Biogen Idec Ltd.) has already voluntarily requested a withdrawal of the medicine’s marketing authorization and informed EMA of its intention to stop clinical studies.
Information for patients
Information for healthcare professionals
To date, EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has reviewed 12 cases of immune-mediated inflammatory disorders, including encephalitis . Most cases occurred within eight months of starting treatment.
A previous PRAC review in 2017 found that unpredictable and potentially fatal immune-mediated liver injury can occur with Zinbryta for up to six months after stopping treatment and concluded that patients stopping treatment should be followed up.
Available evidence also indicates that Zinbryta could be linked to other immune-mediated disorders, such as blood dyscrasias, thyroiditis or glomerulonephritis.